Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
nicofan

Burning, Red Ears From Accutane

Hello

I am a 24 years old male who has been taking accutane for 16 days. My dermatologist prescribed me 20mg per day, for the period of 1 year. My bodyweight is 60 kg. This is supposed to be low dose treatment.

So far so good. The only side effect I got since the SECOND day of treatment are RED, HOT ears. EVERYDAY, for 3 hours. I also get a strange warm feeling in my right ear which basically persists all day long (at this time my ear fels cold to the touch).

When I didn't take accutane for 1 day it still appeared and also the following day before taking the next dose. It always happens around the same time. In the evening between 6.30pm and 8pm and lasts for 3 hours.

I already have telangiectasia (visible capillaries) on my cheeks and ears but this ear thing is just extreme.

I don't want to sit at home for the remaining year of this treatment because my ears look so hideous. It looks stupid because I have to shave my head due to hairloss (not from accutane) and my skin is white. So you can imagine the bright red ears.

Does anybody else get this? As far as I read the only people who get this are getting it at the end of their heavy-dose course, not on the second day of a low-dose treatment. I also tried anti-histamines but these didn't work.

Of course my dermatologist has no idea what it is.

Can anybody help?

thanks very much!

Nick

Share this post


Link to post
Share on other sites

Hi,

I have experienced this. It is considered a normal effect of Accutane. Stopping for just one day will not help since it takes several days for Accutane to be excreted from the body. It may get better as your body adjusts to it. If it's tolerable, I would just hang in there for a couple of weeks and see if it gets better. If it's not tolerable, you might have to stop treatment. You could try taking an NSAID like Aleve (naproxen) or Advil (ibuprofen) to see if that helps, but I wouldn't be surprised if it didn't.

Share this post


Link to post
Share on other sites

Hello ajab561,

Thank you very much for your quick answer. So you had the same problem with your ears. I'm two weeks into the treatment and am realy hoping this is resolving itself, although I'm beginning to doubt it.

I have some questions to your situation:

1. Did your ears go red from the beginning (first days)?

2. How long did it take to resolve? did it resolve while continuing the accutane?

3. Were you also on low dose?

4. Did you take these "NSAID" drugs you mentioned? and did it help?

thank you for answering these questions.

nick

Share this post


Link to post
Share on other sites

Hi,

I didn't have the exact same problem you described, but I did get facial flushing which often included my ears becoming very red and the "burning" sensation you described. The flushing pretty much started from the beginning (probably after first week). During my first course, I do recall it actually getting better with time as my body adjusted. I'm about to finish my first month of my second course and I experience the flushing pretty often, but it's not severe. I was/am not on a low dose--I'm on an 80 mg/day dose. I never took any medication for the issue as I did not feel it was severe enough to warrant taking something--it was tolerable. I'm a Certified Pharmacy Technician and a Pharmacy student, and that's what the Pharmacist would probably recommend you take if you asked him (since you already said the antihistamine did not help), but honestly I'm not sure that this type of reaction would respond to an anti-inflammatory. But you never know. Since it's happening daily, I would recommend you just do a little trial. Naproxen (brand name Aleve) is available over the counter and is a long-acting NSAID. If you have some or can get some, you could try taking two in the evening, then two with breakfast, then two more that evening (so 8-12 hrs apart) so that it builds up in your system, then see if there is an improvement that day. (By the way, over the counter bottles say take one or two for first dose [which supplies 200 mg or 400 mg naproxen, respectively], then one every twelve hours, but it is safe to take up to 1 gram or 1000 milligrams of naproxen per day, which is the prescription strength dosage). Besides that, I don't really know what else you could do to treat the ear problem besides just waiting to see if it will improve on its own, or stopping treatment.

Edited by ajab561

Share this post


Link to post
Share on other sites

ajab561, thank you for your detailed answer. I'll have to talk to my dermatologist concerning these NSAID's, since I don't want to shoot my liver with all this different medication. I'm also taking propecia (hairloss drug) in the morning (the accutane in the evening), so my liver is pretty busy. next week I'll go for my monthly blood work to check if my liver is able to process all this stuff.

I can't see any mechanism which would cause this. And the fact that it's happening everyday around the same time is even more strange.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×